Alert archive / Virginia / Flash Flood Warnings in 2017
Flash Flood Warning 19, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Oct 10, 2017, 11:52 PM EDT for Craig County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 10, 2017, 11:52 PM EDT (03:52 UTC)
- Expired
- Oct 11, 2017, 5:45 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Craig County, VA
The radar
The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1155 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
429
WGUS51 KRNK 110352
FFWRNK
VAC045-110945-
/O.NEW.KRNK.FF.W.0019.171011T0352Z-171011T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
1152 PM EDT TUE OCT 10 2017
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Craig County in southwestern Virginia...
* Until 545 AM EDT
* At 1151 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
New Castle...
Sinking Creek...
Abbott...
Craig Springs...
and Huffman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3765 8004 3755 7997 3751 8001 3746 8004
3735 8030 3737 8033 3735 8035 3732 8043
3740 8047
$$
MBS2 follow-up statements
465
WGUS71 KRNK 110610
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
210 AM EDT WED OCT 11 2017
VAC045-110945-
/O.CON.KRNK.FF.W.0019.000000T0000Z-171011T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Craig VA-
210 AM EDT WED OCT 11 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM EDT FOR
CRAIG COUNTY...
At 203 AM EDT, radar estimates and automated rain gages indicate
that around 3 inches of rain fell across portions of Craig county
earlier tonight. Runoff from this rainfall is expected to produce
flash flooding in the warning area.
Some locations that will experience flooding include...
New Castle...
Sinking Creek...
Abbott...
Craig Springs...
and Huffman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3765 8004 3755 7997 3751 8001 3746 8004
3735 8030 3737 8033 3735 8035 3732 8043
3740 8047
$$
MBS261
WGUS71 KRNK 110940
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
540 AM EDT WED OCT 11 2017
VAC045-110948-
/O.EXP.KRNK.FF.W.0019.000000T0000Z-171011T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Craig VA-
540 AM EDT WED OCT 11 2017
...THE FLASH FLOOD WARNING FOR CRAIG COUNTY WILL EXPIRE AT
545 AM EDT...
Runoff from earlier heavy rainfall is no longer expected to produce
flooding. Please continue to heed any remaining road closures.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3765 8004 3755 7997 3751 8001 3746 8004
3735 8030 3737 8033 3735 8035 3732 8043
3740 8047
$$
MBSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 11:42 PM EDT, 10 minutes earlier.
Area forecast discussion, Oct 10, 11:42 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1142 PM EDT Tue Oct 10 2017 .SYNOPSIS... A weak front over the VA/NC border lifts slowly lifting back north as a warm front early Wednesday. Low pressure and a cold front will then move east into the mountains Wednesday afternoon before passing off the coast Thursday. High pressure builds in from the northeast late in the week. && .NEAR TERM /THROUGH WEDNESDAY/... As of 1130 PM EDT Tuesday... Continue to see scattered to numerous showers and isolated storms along/north of quasi-stationary frontal boundary situated near the VA/NC border. Main lift is situated over WV southeast toward the foothills of VA, with main concentration of heavier showers along high surface theta-e gradient from Greenbrier County WV southeast to near Roanoke, with widely scattered coverage from Fancy Gap VA east-northeast to Buckingham VA. Highres models continue showing a northeast trend in the precip fields overnight so have higher pops north of I-64 in WV/VA, southeast toward LYH while drying things out to the south, though cannot rule out an isolated shower. With cloud cover, fog should be less dense except in higher ridges. Temperatures staying mild in the mid 60s to lower 70s. Previous discussion from early evening... Weak frontal boundary was situated from central VA southwest into western NC with inverted trough over SW VA into SW WV. A scattering of showers/isolated thunderstorms continued this evening along/south of the boundary. Best coverage per latest models and radar trends will be over the New River Valley/I-81 corridor to Marion, north into southeast WV, but still mainly 40/50 pops, while it dries out some in the NC mountains/foothills with another area concentrated over southside VA. As we head into late evening, models keep showers heading northeast into the northern CWA, as the front meanders in VA/NC. Will see skies become mostly cloudy and some fog overnight is possible but cloud cover should limit density of the fog. Previous discussion from mid afternoon... Weak stalled boundary draped over the area (KLYH-KROA-KTNB) will remain the main focus for renewed showers this afternoon as southwest flow aloft combined with faint impulses sliding through act to produce weak lift. Best support in the southeast where residual tropical PWATs will reside within a lobe of 850 mb theta- ridging this afternoon. Some showers are possible north of the boundary given southwesterly overrunning of weak shallow wedge. Can not rule out a few rumbles of thunder across Southside VA and NW NC this afternoon. Current line with lightning is south across Raleigh's CWA where temperatures have warmed into the mid to upper 80s. For the forecast through this evening, we cut back on areal coverage of PoPs putting more weight on Hi-Res (HRRR and NamNest) models. Boundary will gradually edge north overnight in response to approaching shortwave energy from the west late. Latest Nam lingers instability over the south this evening before things become more tropical across the region late as very moist PWATs return north. Appears more isolated to scattered nature convection possible early before perhaps seeing some uptick in coverage north/east late with a bit stronger progged impulse riding in along the boundary. This remains iffy but think enough support to include some higher pops northern half late. Otherwise, mainly cloudy and muggy with lows mainly 60s except perhaps staying in the 70s southeast. Models are moving bulk of the heavier showers out early as surface low and jet dynamics track across the Ohio Valley. Regardless, a line of showers accompanying the front is expected to track across the region during peak heating hours. Severe potential is low with 850 winds becoming westerly quickly during the morning, but instabilities high enough to carry thunder along and east of the Blue Ridge for the afternoon. Highs tomorrow will range from mid 70s to lower 80s west of the Blue Ridge to the mid 80s east. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 130 PM EDT Tuesday... Main short wave tracks into New York on Thursday then Gulf States ridge builds heights back up over the Mid Atlantic. Western edge of deeper moisture and lift will be moving southeast out of western Virginia and western North Carolina Wednesday evening. High pressure at the surface wedges down the Appalachians on Thursday and remains firmly in place through Friday night. Will lower maximum temperatures for Friday in anticipation of deep east to southeast upslope wind and an overcast sky. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 115 PM EDT Tuesday... A synoptic scale trough will cross the central and northeast United States Sunday and Monday. ECMWF was on the slower side of guidance spread while the operational GFS was faster than ensemble consensus. Will be leaning toward WPC recommendation of something in between which bring the surface cold front with this system through the Mid Atlantic states early Monday. High pressure builds in behind the front for Monday night and Tuesday. Models continue to advertise good cold air advection behind the front with 850MB temperatures dropping into the +5 to +10 range and highs and lows returning to near normal. Highest probability of precipitation is along and ahead of the front Sunday through Monday. Any upslope clouds and showers in the mountains behind the front are expected to clear out Monday night. && .AVIATION /04Z WEDNESDAY THROUGH SUNDAY/... As of 740 PM EDT Tuesday... Expect a scattering of showers this evening but overall a tempo group needed at most taf sites as it will not be a rain out. Will monitor radar and amend as necessary. Will see cigs sink to MVFR in the 05-09z time frame at most locations with some fog possible, and at times LIFR vsbys at LWB/BCB around 10-12z. Warm front lifts north late tonight into Wednesday and should see fog/low clouds lift by mid to late morning. Better chance of showers with cold front in the afternoon but will go VCSH for now with MVFR to VFR cigs. Extended Aviation Discussion... Front exits Wednesday night. A cool air wedge regime then ensues behind this feature Thursday into Friday with significantly degraded aviation conditions possible in this period from lower ceilings, fog or stratus. Improvement to VFR for Saturday. Another front may bring another batch of showers/storms Sunday with sub-VFR cigs/vsbys at times. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS/WP NEAR TERM...RCS/WP SHORT TERM...AMS LONG TERM...AMS AVIATION...RCS/WP
Hazardous weather outlook, Oct 10, 3:48 PM EDT, 8 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 348 PM EDT Tue Oct 10 2017 NCZ004>006-VAZ043-044-058-059-112000- Stokes-Rockingham-Caswell-Henry-Pittsylvania-Halifax-Charlotte- 348 PM EDT Tue Oct 10 2017 This Hazardous Weather Outlook is for north central North Carolina and south central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-045>047-WVZ042>044- 507-508-112000- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 348 PM EDT Tue Oct 10 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RCS
In the hours before
Special weather statement, Oct 10, 6:02 PM EDT, 5 hours 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
602 PM EDT TUE OCT 10 2017
VAZ012-015-102245-
Grayson-Wythe-
602 PM EDT TUE OCT 10 2017
...A SLOW MOVING THUNDERSTORM PRODUCING HEAVY RAINFALL WILL AFFECT
SOUTH CENTRAL WYTHE AND CENTRAL GRAYSON COUNTIES...
Until 645 PM EDT
At 600 PM EDT, a thunderstorm was located over Elk Creek, moving
northeast at 10 mph.
Winds in excess of 30 mph are possible with this storm, along with
occasional cloud to ground lightning. Doppler radar estimates that
as much as 2 inches of rainfall has fallen from this slow moving
thunderstorm in the past hour. Heavy rainfall expected with this
storm may trigger areas of minor flooding.
Locations impacted include...
Independence...
Fries...
Comers Rock...
Elk Creek...
and Cripple Creek.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3676 8126 3686 8106 3681 8102 3681 8104
3671 8097 3660 8122 3675 8130
TIME...MOT...LOC 2200Z 234DEG 7KT 3672 8117
LocontoSpecial weather statement, Oct 10, 9:47 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
947 PM EDT TUE OCT 10 2017
VAZ011-WVZ044-110230-
Giles-Monroe-
947 PM EDT TUE OCT 10 2017
...A CLUSTER OF HEAVY SHOWERS WITH LOCALIZED DOWNPOURS WILL AFFECT
NORTHEASTERN GILES AND MONROE COUNTIES...
Until 1030 PM EDT
At 944 PM EDT, showers were clustered near Lindside, or near
Peterstown, moving northeast at 20 mph.
These showers will be capable of heavy rainfall and localized
downpours. An occasional flash of lightning and rumble of thunder
are possible.
Locations impacted include...
Pearisburg...
Narrows...
Peterstown...
Union...
and Rich Creek.
Heavy rainfall is occurring with these showers, which may
significantly restrict visibility and lead to ponding on roads. Use
caution if traveling.
LAT...LON 3757 8031 3756 8033 3755 8031 3754 8033
3753 8031 3754 8029 3753 8028 3729 8080
3739 8088 3751 8081 3770 8042
TIME...MOT...LOC 0144Z 237DEG 18KT 3744 8072
LocontoSpecial weather statement, Oct 10, 10:30 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1030 PM EDT TUE OCT 10 2017
VAZ018-019-WVZ044-507-110330-
Craig-Alleghany-Eastern Greenbrier-Monroe-
1030 PM EDT TUE OCT 10 2017
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...CRAIG
COUNTY IN SOUTHWESTERN VIRGINIA...SOUTH CENTRAL GREENBRIER AND
MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA...
Until 1130 PM EDT
At 1028 PM EDT, showers and thunderstorms with heavy rain extended
mainly from Gap Mills to near Peterstown. Movement was northeast at
25 mph.
Locations impacted include...
Alleghany...
Union...
New Castle...
Paint Bank...
and Sinking Creek.
Expect excessive ponding of water on roadways and possibly some
minor flooding.
LAT...LON 3754 7998 3748 8002 3734 8027 3737 8033
3732 8043 3733 8045 3734 8044 3748 8051
3747 8056 3740 8069 3749 8082 3754 8078
3779 8024
TIME...MOT...LOC 0228Z 242DEG 21KT 3758 8040 3744 8077
MBSSpecial weather statement, Oct 10, 11:35 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1135 PM EDT TUE OCT 10 2017
VAZ011-013-014-018-110430-
Giles-Pulaski-Montgomery-Craig-
1135 PM EDT TUE OCT 10 2017
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
NORTHEASTERN PULASKI...EAST CENTRAL GILES...SOUTHWESTERN CRAIG AND
CENTRAL MONTGOMERY COUNTIES AND THE CITY OF RADFORD...
Until 1230 AM EDT
At 1133 PM EDT, showers and thunderstorms with heavy rain extended
from Huffman to near Claytor Dam. Movement was northeast at 10 mph.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Dublin...
and Newport.
Expect excessive ponding of water on roadways and possibly minor
flooding.
LAT...LON 3735 8025 3734 8026 3731 8025 3707 8039
3707 8069 3736 8047
TIME...MOT...LOC 0333Z 233DEG 10KT 3735 8042 3709 8063
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 10:30 PM EDT | Special Weather Statement | RNK | Craig | 60 min |
| Oct 10, 11:28 PM EDT | Areal Flood Advisory | RNK | Craig | 3 hr |
| Oct 10, 11:35 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 55 min |
| Oct 11, 12:10 AM EDT | Special Weather Statement | RNK | Botetourt | 65 min |
| Oct 11, 12:28 AM EDT | Flash Flood Warning | RNK | Botetourt | 6 hr |
| Oct 11, 12:38 AM EDT | Areal Flood Advisory | RNK | Botetourt, Craig, Montgomery, Roanoke, City of Roanoke, City of Salem | 3 hr |
| Oct 11, 1:06 AM EDT | Special Weather Statement | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 54 min |
| Oct 11, 1:59 AM EDT | Special Weather Statement | RNK | Amherst, Bedford, City of Buena Vista, City of Lynchburg | 61 min |
| Oct 11, 3:00 AM EDT | Special Weather Statement | RNK | Amherst, Appomattox, Bedford, Buckingham, City of Lynchburg | 60 min |
| Oct 11, 4:03 AM EDT | Special Weather Statement | RNK | Buckingham | 57 min |
| Oct 11, 3:20 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 40 min |
Nearby
Flash Flood Warnings in Virginia, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.